CSN Login
Members Online: 12

Neuropathy

noodles886's picture
noodles886
Posts: 25
Joined: Oct 2011

I am about to start chemo on 11/29 and worry about getting neuropathy. Does anyone know anything to take to prevent or alleviate the effects? I've heard about Vitamin B6, B12, and a supplement called Alpha Lipoic Acid.

cleo
Posts: 121
Joined: Sep 2009

There is very good information on the 'Healthboards' neuropathy site. I have neuropathy from radiotherapy and the Alpha Lipoic and B vitamins appear to be the only available supplements other than prescription medicines. I take both, as the Alpha Lipoic is also said to be of assistance in cancer patients.
Hope all goes well with you.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

When you go for your treatment talk to the dr/nurse about what they recommend for neuropathy. You don't want to take something that might interfere with your chemo so it is best to check with them. In addition to the suggestions above, another suggestion is
L Glutamine ...it is a powder you mix in water and drink.

A neurologist I saw (way after the fact) thought if I had taken the B vitamins that might have helped but didn't hold out much hope this late. If Dr. says o.k. to take B vitamins find out WHICH ones AND the dosage as you can over-dose on some of them.

I am hoping that you can sail through this next phase of your journey. Don't hesitate to ask questions and be sure to let them know if you are noticing anything different....numbness, tingling, balance issues, etc.

Best to you!

Karen

Double Whammy's picture
Double Whammy
Posts: 2259
Joined: Jun 2010

My oncologist recommended B6 duing my chemo. 50 mg. I think. I did take it (I did everything I was told) and did not develop neuropathy except for some minor numbness in my fingertips that went away after chemo.

Suzanne

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

Neuropathy does not usually come from initial chemo. I have it badly because I took strong doses for breast cancer 12 years ago. Then I had a reaction to taxol. Effects of chemo are cumulative. You may have it for six months and then it usually goes away in a year or so. I have mine under control with medication. I have had alot of chemo so don't compare yourself with me. I bet you'll sail through just fine.

Diane

Kdrichards
Posts: 8
Joined: Aug 2013

I started Chemo in Sept. 2013 for UPSC Grade 1a. I had been on the a weekly Carbo/Taxo regime for the first 3 cycles. Then I got a URI which progressed to Pneumonia. So cycle 3 was a large every 3 week dose. During the first 3 cycles, I managed the side effects from Chemo and the Neulasta shots without difficulty. However, after my cycle 4 large dose I have severe Neuropathy in my hands and feet. I had severe bone pain 4 days after the infusion which lasted 3 days. I am now nearly 3 weeks since my last infusion and the neuropathy has not improved. I have had to use a cane to maintain my balance. I am unable to stand or walk like before. My fingernails became discolored and are very painful. One toenail is dead and ready to fall off. I am now terrified to start my next Chemo cycle scheduled for next Thursday. I see my doctor on Wednesday and will discuss with him but am hoping for some advice from those of you who have been through this process. If the neuropathy should be permanent in my hands and feet, that would really limit my future life and if it got worse, I might not be able to work. That is really not an option for me. Initially my treatment plan was for 6 cycles but my doctor said he would be satisfied with 4 cycles based on the extent of my side effects. I am seriously thinking about that option. I have taken all the over the counter meds usually recommended.

Any advice or insight would be appreciated.

Thanks.

Kathy

 

Hybridspirits's picture
Hybridspirits
Posts: 142
Joined: Nov 2012

I am sorry that you are going through so much pain.  the chemo is bad enough and then this on top

I had my treatment last year and the neuropathy got progresively worse and byt he 5th cycle I couldn't sleep walk it was awfull.  The dr did a B-6 test and found I was too high.  watching that helped a little.  The severe neuropathy did get better slowly after treatment ended but I till get it walking after a little.  My dr said she has had luck with accupuncture and wants me to try

maybe ask your Dr if he has used accupuncture. 

 

right now I can never go barefoot as it hurts too much and trying to work around that.  I actually go to yoga wearing swimming shoes

 

 

pinky104
Posts: 46
Joined: Feb 2013

I had bad neuropathy in my right foot after 6 rounds of carbo/taxol.  The PA in my oncologist's office recommended accupuncture, and I tried it, but it didn't change anything.  The neuropathy was bad at first.  I had numbness so bad that I couldn't feel a 3" dropoff on a friend's driveway when I went to a party at night, and I fell. Now, over 3 years later, I still have it, but it usually only bothers me when I go to bed and change my position to a horizontal one.  It's mostly just numbness, but occasionally, I still get some sharp pains like I'm being stuck with needles.  I should tell you that the accupuncture was painful for me.  The person who did it told me he had to put a needle between a couple of my toes in the most painful spot there is for accupuncture. The other spots weren't pleasant, either, and I had them all over my body.  When I left after my first appointment, I had pain in my torso which felt like I still had a needle in me.  I checked when I got in the car, and the guy had left a needle in me.  He was an older man and he had turned the office lights down to help me relax, but didn't turn them back up to remove the needles.  After 6 visits, I quit going. I wondered if I would have had better luck with another accupuncturist but at that point, I was so fed up that I decided to just live with it. 

northwestalaska
Posts: 8
Joined: Nov 2013

I developed neuropathy from my carbo/taxol (6 rounds) in the fall of 2011. I still have issues. I used L-Glutamine powder and it helped but I didn't do as much as I should have. It made me feel bloated, but that would have been better than the neuropathy in my hands and feet. I hope you do not develop problems. Wishing you incident-free treatments.

Susette

Hybridspirits's picture
Hybridspirits
Posts: 142
Joined: Nov 2012

I used this as well and it worked wonders until the last two rounds.  I agree you do have to use a bit and not give up.  There are some brands better than others that disolve in a liquid.  I found putting it in a little OJ with lots of pulp made it easy to take.  My oncologist used the B vitamins as well.

 

I too wish you to be incident free.  However, if things do crop up it does get better over time

mobmob
Posts: 9
Joined: Jun 2012

Several oncologists told me the following:1/3 of patients who have taxol do not get neuropathy, 1/3 have neuropathy that goes away, and 1/3 have neuropathy that does not go away. Also I heard that if the neuropathy has not gone away one year after chemo is finished, then it is unlikely to go away. These pieces of information contradict what some others have said. I can only say that I finished my chemo (6 rounds) in the spring of 2011 and I still have neuropathy. I have tried every remedy mentioned, and the neuropathy can be managed but it is never completely absent (for me). Acupuncture helps, although I cannot do acupuncture indefinitely, I have to go for six weeks and then take a break, etc. because of my health plan. Each person's situation is different, so it's difficult to predict what your experience will be.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network